Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PegIFN with LAM or after LAM?
Jul 22, 2002

Doctor Rodriguez-Torres, Thanks so much for your answer, which I copied below.

I have read about some "grade system" when reading your liver biopsy results, but my results don't mention any grade or degree... They say that it showed as of Nov 2000, "mild inflamation, and difuse fatty liver". I am on my 3rd month on LAM, and I am trying to get PegIFN, but want to know : 1) when would you recommend to have it, or in other words, under what circumstances should I try PegIFN . 2) Is it better to add PegIFN while on my 4th month of LAM 3) For how long should I take PegIFN? I have read about 4 to 6 months 4) Should I wait in between treatments, or should I just add PegIFN? 5) What about side effects of PegIFN? Can I have a "normal" life or will I feel sick during treatment? I am asking this because I need to decide if I move back to my relatives', if I remain in the US by myself, etc.

Thanks a lot.

============================================================

I would like to share with you my last news.

I had a Cat Scan done few days ago, and they told me everything was ok.

In the past I thought I had a low DNA count and high ALT. Well, my ALT/AST continued to go up (by the way, I stopped taking Milk Whistle and Vitamin E for the last 3 months, but that is another topic), and it seems my calculation was wrong. On Nov. 2000 my DNA viral count was 2'600.000, or waht I believe was 9.19 pg/ml. Well, I thought my first and best choice would be IFN alfa.

However, now that I thought I would be ready to follow the recipe:

Naive to treatment, ALT levels 2-3 times high , DNA levels < 200 pg = IFN, If DNA > 200; add LAM

If all above and ALT> 5 times high , DNA > 200 = LAM'

If past failure with IFN and any above : Adefovir/Entecavir/Lam or combo

If past failure with LAM and any above : Adefovir/Entecavir/ or combo,

It seems I am way over 200pg !!!!

My last DNA viral count came today as

HBvDNA count (Hep B Viral DNA assay quantitative): 187,336 X 10 (3) copies /ml.

That means my load is 661.96 pg/ml (What a jump for less than 18 months... even for logarithmic curves).

and my ALT / AST:

February : ALT/AST = 276/126

April: ALT/AST = 318/147

Normal ranges: ALT: 10 -60 AST: 12 -45

Platelets are low: 141 K/ul and 124 K/ul (Feb and April respectively). (Normal range: 152 - 312) Hemoglobin - HGB 16.5 g/ dL INR 1.0 ( I don't know what this is) Bilirubin, Total 1.3 mg/dL

Troponin I (April) &<0.3 ng/mL

HDL Cholesterol 28 mg/dL Glucose level 136 mg/dL Hematocrit 46

So I guess I don't have to worry about costs of the medication or the side effects, especially Depression any more and should start right now with Lamivudine.

It seems that for the doctor it is my decision what drug to use, but I wanted to hear "other opinion" first.

Would you give me some advice and especially your point of view and experience. I would like to know when can I expect to normalize my ALT and decrease the viral load if I start LAM next week.

I understood IFN would improve my immune system, and it would start trying to kick off the virus.

How does LAM operate?

Will my right hand side pain continue?

Will my dry mouth and swollen feet continue to bother?

Thanks in advance.

I hate recipes,frequently do not work out the same way with different cooks.!In hepatitis ,the aproach to treatment has alwys to be considered for the individual patient.There are so many drugs for Hep.B in active research and development,that what to use and when,will change dramatically in the next years.You do not give me the information that I think is very important,to decide for and against IFN;how is your liver histology?Although the trials with PegIFN with and without Lamiduvine and tenofovir are under way,if you have significant liver activity,and fibrosis,you may benefit better from therapy that includes IFN.Please notice that at this point ,IFN means,pegylated, with significant less side effects and much better tolerability than daily IFN used for Hep.B. You have high viremia,and high ALT,and is clear to me that you need therapy.I advise you to have a liver biopsy,and discuss the alternatives with your hepatologist,and start therapy.

Response from Dr. Rodriguez-Torres

I saw my previous answer to your question,and just on the available information,you should consider IFN therapy.We do not have the benefit of knowing your liver biopsy histology,but the decreased platelets suggest significant liver damage from the Hep.B,in the absence of other cause.There is a trial at this moment seeking candidates to examine the efficacy of Pegasys,vs.Pegasys and LAM,vsLAM for Hepatitis B.You can contact Roche and try to contact a site near you,and have the details.I mention this,because this study may accept patients with prior use of LAM.Also this study will answer other of your questions:What is the reccomended duration of IFN therapy?.In case of IFN,it is daily for 4 months or Three times a week for 6 months.We do not have data on the duration with Peg-IFN.We think the duration will be 6 months or less.As I said before, the side effects of the PegIFN,specially Peagasys,are significant less than IFN,specially when copared to the daily regimen.Most of the side effects are treatable with supportive meds.,and your doctor can help you a lot with this.I even add antidepresives during the treatment,and this controls the depression symtoms.Good luck.!!



Previous
Are you answering questions?
Next
Scared of possible HEP C contact.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement